Hospital Takes Steps To Avoid ErrorsOct 5, 2004 | Sarasota Herald-Tribune
After giving four patients the wrong medication last month, Sarasota Memorial Hospital is trying on several fronts to reduce the chance of repeating those mistakes.
Under one strategy, the public hospital is segregating within its pharmacy high-alert medications that pose a significant risk for side effects even when given properly.
The drug given in error last month, a cardiac medication called epinephrine, falls into that class.
These medications also are being labeled more prominently, both in the containers from which they are drawn and on individual vials.
In addition, nurses are finding themselves drawing more medication from single dose vials at the bedside of patients, relying less on syringes pre-filled in the pharmacy.
Last month's series of mistakes, which surfaced Sept. 10 after a nurse noticed one of the four patients having an unusual reaction, occurred because a pharmacy worker drew the wrong drug and filled syringes with it ahead of time.
"It's best to draw the drug at the time of the administration," said Jan Mauck, Sarasota Memorial's chief nursing officer.
"It could take more time, depending on the process, but it's the safest. And time is not as important as patient safety."
Mauck and two other hospital officials Ed Carthew, chief administrative officer, and Dr. Bruce Fleegler, chief medical officer sat down with the Herald-Tribune on Monday to discuss what they have done following the latest spate of medical errors confirmed this year at Sarasota Memorial.
The hospital's chief executive, Dr. Duncan Finlay, was on vacation this week.
In the mistakes last month, the patients were supposed to get Decadron, a steroid used to decrease inflammation, before they went into surgery. Instead, they got epinephrine, which is designed to boost the heart rate.
Last week, Dr. Bernard Feinberg, the hospital's chief of staff, said the error occurred because the two drugs were packaged in bottles similar in size, color and labeling.
Mistakes involving medications are commonplace, accounting for more than half of all medical errors made at hospitals, according to the Institute for Safe Medication Practices.
Strides are being made to reverse that course.
That organization's for-profit arm is working with the pharmaceutical industry to ensure drug labeling and packaging are clear and unlikely to be confused with another.
Meanwhile, the Joint Commission on Accreditation of Healthcare Organizations, or JCAHO, plans to launch a patient safety initiative next year that specifically addresses how to avoid confusing drugs that look alike or whose names sound alike.
Another issue is that of drug shortages, which cause manufacturers to prepare certain medications in multi-dose vials.
Fleegler said when shortages occur, hospital workers are reluctant to discard partially used multi-dose vials because they don't want to waste the medicine.
Both Decadron and epinephrine come in multi-dose vials, he said.
While hospital pharmacies will always need to compound some drugs, such as those used in chemotherapy, Sarasota Memorial hopes to use more vials prepared for a single use.
"Whenever it can be done, it's being done," Fleegler said. "We'll continue to see that more and more."
In its investigation of the September mistakes, Sarasota Memorial concluded within 48 hours how the problem occurred and what it needed to do to prevent similar mistakes. It plans to use the same time frame for future mistakes that have a high risk of recurring.
The hospital has also contracted with a patient safety expert, Victoria Rich, chief nursing officer at the University of Pennsylvania medical school's hospital. Carthew said Rich is a national speaker on the topic.
"The things we are doing here and the things that we've learned here, we hope, will help other hospitals be safer hospitals," Carthew said.
"This is a national issue, and one all health care organizations need to be focused on."
Unlike in the earlier cases, Sarasota Memorial has consistently declined to comment on the health status of the four patients affected.
Sarasota Memorial has confirmed only that no one died as a result.
When the wrong patient underwent heart catheterization there in March, the administration and medical leaders were quick to point out that the patient was unharmed by the invasive procedure.
In its second confirmed medical error this year, the hospital eventually confirmed that a critically ill patient who was given the wrong blood type in late June died the next day.
On Monday, the trio of hospital officials said that patients in the past have asked that no information be released about them. They declined to say whether that was true for the recent four.
"Our experience has been patients do not want to read about themselves in the newspaper, even without their names attached," Fleegler said.
The employee who erred in the medication mixup, Carthew said, will be disciplined and will receive additional education.
Mauck said the hospital also is developing a policy for disclosing future medical mistakes to the public.